LINKEDINCOMMENTMORE

Dear Dr. Roach: Would you please speak about the proper way to wean off of Paxil? I have been taking 20 mg daily. To wean off, I took 10 mg alternating with 20 mg every other day for one week, then 10 mg daily for four days, then stopped. After three days, I developed dizziness, nausea, fatigue, tinnitus and intermittent “brain zaps.” I felt terrible. These symptoms did not resolve after six days, so I started back on Paxil, and symptoms were relieved within a few hours. My primary care doctor just said to “wean off slowly.” Could you be more specific so that others don’t have to experience these withdrawal symptoms?

— C.T.

Dear C.T.: Paroxetine (Paxil) is one of the selective serotonin reuptake inhibitors, probably the most common class of antidepressants used. Paxil has prominent anti-anxiety properties as well. All of the SSRIs, but Paxil in particular, can cause withdrawal symptoms if weaned off too quickly. Some nonpsychiatrist prescribers, especially general doctors like me, sometimes are unaware of how slowly this drug should be tapered off. Although you did have a taper, it was too fast for you, and in my opinion, too fast in general.

You’ve identified some of the most common withdrawal symptoms already: dizziness, headache, fatigue and nausea. I have heard the very term “brain zaps” from others getting off Paxil as well.

Four weeks is a reasonable tapering period, but eight weeks or even longer is necessary in some people. A pill cutter, easily obtainable at any pharmacy, will be your friend. I’d recommend cutting the 10 mg pills in half, and take 15 mg alternating with 20 (alternatively, you could break the tabs into 1/4 if possible and take 17.5) for a week, then 15 for a week, then 15 alternating with 10 (or 12.5) for a week, and continue dropping the dose by 2.5 mg every week.

As the dose of Paxil is going down, so too might the dose of a replacement drug be increased, if appropriate, as prescribed.

Dear Dr. Roach: I was interested in your recent column on atrial fibrillation. I have a problem I would like addressed. I don’t have atrial fibrillation, but when my pulse is taken at first the beats are strong, then they get weaker, then several beats are missing. I have been to several doctors for different things, and none of them seem concerned about this.

What is the difference between what I have described and atrial fibrillation?

— D.B.

Dear D.B.: Atrial fibrillation is often noticed by the patient as an irregular heart rate with no discernible pattern. The beats sometimes go fast, sometimes slower, described as “irregularly irregular.” The diagnosis is confirmed by an electrocardiogram.

You are describing both a change in the strength of the pulse as well as some missing beats. Atrial fibrillation may cause these symptoms. Assuming you were checked for and don’t have atrial fibrillation, I would note that many people may have occasional beats that are early or late. Late beats tend to have a stronger pulse than early beats, since the heart has filled up more.

A perfectly regular rhythm is not common, nor is it ideal. Some variability in the heart rate is a sign of a healthy heart. Still, you should have had at least one EKG during symptoms to be sure there is not a serious rhythm disturbance, such as atrial fibrillation. I suspect you are seeing normal physiology with the strength of the beats.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.detroitnews.com/story/life/advice/2020/05/12/dr-roach-antidepressants-require-long-tapering-period-stop/111693464/